Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 36, NWS Northern Indiana

May 19, 2019Blackford County, Grant County, Jay County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 19, 2019, 6:48 PM EDT for Blackford County, Grant County, Jay County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 6:48 PM EDT (22:48 UTC)
Expired
May 19, 2019, 7:15 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Blackford County, IN, Grant County, IN, Jay County, IN

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:08 PM EDTTSTM WND DMG3 W Pennville, INTREES AND TREE TOPS WERE REPORTED BLOWN DOWN AT COUNTY ROAD 300 NORTH AND 900 EAST ON THE BLACKFORD/JAY COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KIWX 192248
SVRIWX
INC009-053-075-192315-
/O.NEW.KIWX.SV.W.0036.190519T2248Z-190519T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
648 PM EDT Sun May 19 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grant County in central Indiana...
  Blackford County in east central Indiana...
  Northwestern Jay County in east central Indiana...

* Until 715 PM EDT.

* At 648 PM EDT, a severe thunderstorm was located over Hartford
  City, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hartford City, Upland, Pennville, Center, Shamrock Lakes, Fiat,
  Balbec, Trenton and Mill Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4049 8552 4057 8506 4041 8507 4040 8551
TIME...MOT...LOC 2248Z 256DEG 36KT 4046 8542 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
491 
WWUS53 KIWX 192306
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
706 PM EDT Sun May 19 2019

INC053-192315-
/O.CAN.KIWX.SV.W.0036.000000T0000Z-190519T2315Z/
Grant IN-
706 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern and east central Indiana.

LAT...LON 4052 8534 4057 8506 4047 8507 4045 8531
TIME...MOT...LOC 2305Z 256DEG 36KT 4050 8519 

$$

INC009-075-192315-
/O.CON.KIWX.SV.W.0036.000000T0000Z-190519T2315Z/
Blackford IN-Jay IN-
706 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN BLACKFORD AND NORTHWESTERN JAY COUNTIES...

At 705 PM EDT, a severe thunderstorm was located over Pennville, or 8
miles north of Dunkirk, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pennville, Balbec and Fiat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4052 8534 4057 8506 4047 8507 4045 8531
TIME...MOT...LOC 2305Z 256DEG 36KT 4050 8519 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:22 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 19, 3:22 PM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
322 PM EDT Sun May 19 2019

.SYNOPSIS...
Issued at 108 PM EDT Sun May 19 2019

Breezy conditions with the slight risk for severe thunderstorms
continue to be the weather story through today. The primary
hazard with any severe storm is damaging wind gusts. A cold front
will pass through behind these storms, sending overnight lows
into the mid 40s to near 50 degrees. It will be notably cooler on
Monday with highs shy of 60 degrees. Looking ahead, the next
opportunity for rain is Tuesday night.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM EDT Sun May 19 2019

First round of convection has moved over the area and is starting
to move off to the east with time. While there has been a few
embedded enhanced echos the main impacts have been periods of
heavy rain and a few wind gusts into the 40mph range. Weak updraft
strength with this first round have been easily sheared apart.

Clearing line of clouds is quickly encroaching into the far
western counties. This should result in a quick jump in temps of
3-5 degrees. Looking across eastern IL, dewpoints have remained
in the mid-60s as temperatures have risen into the mid-70s.
Further south and west into southern IL, lower dewpoints in the
upper 50s have been able to mix to the surface. Ongoing convection
across southeastern IL developed on the intersection of these
dewpoints. This development also correlate with the left exit
region of a jet rounding the base of the upper trough. Trajectory
of this jet region would bring it across our western/central zones
over the next few hours. This, coupled with any destabilization
from the clearing line, will help to support renewed/reinvigorate
convection. Radar VAD profiles across IL show mostly unidirectional
flow within this area of developing/ongoing convection. Will have
to watch influence of the clearing line as the KIWX VAD profile
does show some veering in the lowest 1000m. If this veering
persists despite mixing, then a non-zero chance for a tornado
would exist. Greater confidence is with a quick jump in
temperatures, low level mixing, and VAD winds quickly becoming
unidirectional. Primary hazard with storms remains damaging wind.
As mentioned above, strongly sheared storms are unlikely to result
in much of a large hail risk.

Front starts to push into the area late this afternoon/early
evening. There is a window where the lifting jet exit region and
the front overlap to strengthen convection. The best area for this
overlapping would be along and north of I-80. This is well
reflected in the HRRR with a progressive line of convection. This
line moves across the northern zones before exiting around 03Z.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM EDT Sun May 19 2019

Focus of the forecast is on the near term, but the general theme for
the remainder of the forecast remains unchanged. Dry and cool
conditions Monday into Tuesday, next chance for precipitation
Tuesday night/Wednesday, warmer Thurs and Friday. Location of the
building sub-tropical high over the southeastern US will dictate
if Thurs/Fri have chances for precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 108 PM EDT Sun May 19 2019

Pre-frontal rain showers with ceilings near/at MVFR criteria will
impact the terminals to start off the TAF period. Gusty winds to
about 30 knots remain in play as the low-level jet continues to
near the area. The best chance for thunderstorms is outlined in
the TEMPO groups; through FWA remains more likely to have a
thunderstorm compared to SBN. After thunderstorms along the cold
front pass through, VFR conditions can be expected until a
secondary cold front drops south near 12z, brining MVFR ceilings
back to the terminals.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until noon EDT Monday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...CM
LONG TERM...CM
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 19, 4:31 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
431 PM EDT Sun May 19 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-202045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-
431 PM EDT Sun May 19 2019 /331 PM CDT Sun May 19 2019/

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will spread from west to east this afternoon and into
the late evening hours. These storms are expected to become severe
and be capable of producing damaging winds and locally heavy
rainfall. The additional rainfall may cause some flooding of urban
areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ001-002-004-005-015-016-024-025-202045-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
431 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Another round of thunderstorms will spread from west to east this
afternoon and into the late evening hours. These storms could become
strong to severe and be capable of producing damaging winds and
locally heavy rainfall. The additional rainfall may cause some
flooding of urban areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ043-046-202045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected this afternoon and evening which can
produce very strong winds.

In addition, a small craft advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A small craft advisory is in effect through Monday morning.

In the hours before

Local storm report, May 19, 6:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             1 S DUNLAP              41.62N 85.92W
05/19/2019  E1.00 INCH       ELKHART            IN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

MSL
Local storm report, May 19, 6:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 S GOBLESVILLE         40.95N 85.52W
05/19/2019                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWN ACROSS ROAD.

&&

GH
Local storm report, May 19, 6:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     2 E ROANOKE             40.96N 85.33W
05/19/2019                   ALLEN              IN   PUBLIC

            1 INCH DIAMETER TREE LIMBS BROKEN OFF.
            SHINGLES BLOWN OFF ROOFS. MPING REPORT.

&&

MSL
Local storm report, May 19, 6:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     4 W MAHON               40.95N 85.45W
05/19/2019                   HUNTINGTON         IN   EMERGENCY MNGR

            POWER LINES DOWN ACROSS ROAD.

&&

GH
Local storm report, May 19, 6:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 SSW MERRIAM           41.26N 85.45W
05/19/2019                   WHITLEY            IN   EMERGENCY MNGR

            TREE FEEL DOWN ONTO POWER POLE. POWER
            KNOCKED OUT.

&&

GH
Special weather statement, May 19, 6:44 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT Sun May 19 2019

INZ026-032>034-192315-
Jay-Blackford-Wells-Grant-
644 PM EDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GRANT...
BLACKFORD...SOUTHERN WELLS AND NORTHWESTERN JAY COUNTIES...

At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren to near Hartford City to
Matthews. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hartford City, Gas City, Upland, Montpelier, Pennville, Matthews,
Center, Nottingham, Fowlerton, Shamrock Lakes, Mill Grove, Fiat,
Balbec, Trenton, Roll, Lake Wood and Arcana.

This includes Interstate 69 in Indiana between mile markers 253 and
255, and between mile markers 259 and 265.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4039 8560 4045 8553 4057 8562 4060 8507
      4057 8507 4057 8500 4050 8495 4039 8509
TIME...MOT...LOC 2244Z 262DEG 31KT 4056 8553 4046 8544 4038 8551

HAIL...0.25IN
WIND...55MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:14 PM EDTAreal Flood AdvisoryIWXAdams, Jay6 hr
May 19, 4:07 PM EDTSpecial Weather StatementIWXLaPorte, Starke23 min
May 19, 4:13 PM EDTSevere Thunderstorm WarningIWXWhite36 min
May 19, 4:26 PM EDTSpecial Weather StatementIWXLaPorte34 min
May 19, 4:32 PM EDTSevere Thunderstorm WarningIWXLaPorte43 min
May 19, 4:42 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph37 min
May 19, 4:53 PM EDTSevere Thunderstorm WarningIWXCass, Miami52 min
May 19, 4:57 PM EDTSpecial Weather StatementIWXSaint Joseph33 min
May 19, 5:36 PM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley24 min
May 19, 5:50 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph40 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Huntington, Noble, Wabash, Wells and 1 more46 min
May 19, 6:07 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells38 min
May 19, 6:12 PM EDTSpecial Weather StatementIWXLaGrange33 min
May 19, 6:32 PM EDTSevere Thunderstorm WarningIWXLaGrange25 min
May 19, 6:44 PM EDTSpecial Weather StatementIWXBlackford31 min
May 19, 7:12 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.